Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 8:01 PM EDT for Bradley County, McMinn County, Tennessee. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 8:01 PM EDT (00:01 UTC)
- Expired
- May 24, 2001, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Bradley County, TN, McMinn County, TN
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:10 PM EDT | Thunderstorm Wind | Cleveland, TN | Trees down on east side of town. |
| May 24, 8:25 PM EDT | Thunderstorm Wind | Cleveland, TN | Trees down on east side of county. A roof was reportedly blown off a house. |
| May 24, 8:25 PM EDT | Hail 1.75 | Cleveland, TN | Golfball sized hail reported across eastern half of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 250002 SVRMRX TNC011-107-250045- /NEW.KMRX.SV.W.0098.250001-250045/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 801 PM EDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE MCMINN COUNTY IN EAST TENNESSEE * UNTIL 845 PM EDT * AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLEVELAND...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TASSO AROUND 810 PM EDT CALHOUN AROUND 825 PM EDT DENTVILLE AROUND 840 PM EDT ETOWAH AROUND 845 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3520 8503 3507 8488 3538 8445 3555 8466
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:40 PM EDT, 21 minutes earlier.
Area forecast discussion, May 24, 7:40 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 740 PM EDT THU MAY 24 2001 JUST SENT QUICK UPDATE TO THE ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM WATCH. OTHER THAN A FEW MINOR WORDING CHANGES...NO OTHER CHANGES WERE MADE AT THIS TIME. .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, May 24, 8:00 PM EDT, 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-250500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 800 PM EDT THU MAY 24 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT) FOR A PORTION OF EAST TENNESSEE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EAST TENNESSEE ALONG AND EAST OF A LINE THROUGH BLOUNT...KNOX...UNION...AND CLAIBORNE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EAST TENNESSEE THIS EVENING...AND WILL MOVE EAST NORTHEAST AROUND 30 TO 40 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. WHILE THE MAIN THREAT OF SEVERE STORMS WILL BE IN THE WATCH AREA... ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA AS WELL. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST S,EVERE WEATHER INFORMATION. LDW
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 37 min |
| May 24, 8:37 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.